A farmer who faced having his finger amputated after accidentally jabbing it with a footrot treatment has warned of the dangers involved in using mineral-oil vaccines.
Hill farmer Dylan Evans’ ordeal began when he was treating ewe lambs for footrot on land away from his farm late one afternoon last December.
The job was a well-practised routine for Mr Evans who has run Bodtegir Farm near Corwen in north-east Wales for 30 years.
Part of the 1,650-ewe flock was in the race and Mr Evans was vaccinating them as they passed through.
But one of the ewes suddenly pushed up and backwards causing the vaccine needle to jab Mr Evans’ finger.
“It felt like nothing more than a scratch on the skin surface so I finished off the job and went back to the farm,” he said.
Unbeknown to Mr Evans, he was already in a dangerous situation because the drug had penetrated the skin and was working its way deep into his finger muscles.
That evening he consulted the data sheet which said prompt medical attention was necessary.
But, as crucial time ticked away, there was still barely a mark and Mr Evans doubted that the needle had even pierced his skin.
His GP surgery was also closed for the evening so he waited and made an appointment early the next morning.
Mr Evans advised the doctor the vaccine was a mineral oil-based product, but because the wound site appeared insignificant, he was treated for a minor infection and prescribed antibiotics.
From then on the problem began to escalate.
Two days after the incident, the pain and swelling had become so severe he was referred to the local hospital.
Fearing an infection had set in, doctors admitted Mr Evans and he spent four days on a mix of powerful antibiotics and morphine.
His finger swelled to five times its original size.
“With no infection showing up I was discharged four days later, but I was still on 40 tablets a day to prevent septicaemia and to tackle the pain,” he said.
After he was released, he started to lose all of the skin from his finger and the pain became unbearable.
With the problem worsening daily, he was referred to specialists at Whiston hospital, Liverpool, more than 50 miles from his farm.
It was there that surgeons told him the vaccine deposited in his finger should have been cut out within just two to three hours of the accident.
He was warned he could face amputation in a bid to remove the toxin and to reduce the risk of infection.
“It was a nightmare, I couldn’t believe that such a small incident had led to a situation where I was at risk of dying or at least losing my finger,” Mr Evans said.
Surgeons opted for a last-ditch attempt to remove the mineral oil deposits and Mr Evans underwent an operation on 27 January which, thankfully, was a success.
Now the wound is healing, but Mr Evans still faces twice-weekly visits to the hospital for check-ups and wound dressing.
“My life has been turned upside down since 11 December. There are weeks I don’t even remember because the pain and drugs were so strong.
“I haven’t been able to do any hands-on work for two months. I have had to use extra labour and rely on support from my excellent neighbour who feeds stock at the weekend,” Mr Evans said.
“I don’t want anybody else to go through this – it has been excruciating.”
Mr Evans has urged anybody vaccinating stock to invest in needle-proof gloves that are available for as little as £20.
“Even if you think that the needle hasn’t gone in, go straight to hospital with the data sheet and any product information available that you can find,” he advised.
“It is better to be too careful than face what has happened to me.”
Accidental injection advice
- Always wear needle-proof gloves
- Use a well-designed vaccinator with a needle guard
- Ensure animals are held securely
- Assume the needle has penetrated the skin even if there is no initial reaction
- Find the product/information leaflet
- Go to hospital immediately
- Warn medical staff further symptoms can be expected and tell them what treatment may be necessary
- Where possible, the injured person should be driven to hospital in case of any adverse reaction during the journey.
Source: HSE/Farm Safety Partnership/MSD